Flash Flood, Greene
- When
- September 8, 6:00 PM EST to 10:00 PM EST
- Where
- Greene County, Standardsville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Water over bridges.
The remnants of Hurricane Frances brought flooding and tornadoes to portions of northern Virginia on the 8th. The track of the storm kept most of the flooding and tornadic activity in the Central Foothills, the Northern Piedmont, and northern Virginia counties from Loudoun southward to Culpeper.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The remnants of Hurricane Frances brought flooding and tornadoes to portions of northern Virginia on the 8th. The track of the storm kept most of the flooding and tornadic activity in the Central Foothills, the Northern Piedmont, and northern Virginia counties from Loudoun southward to Culpeper. Emergency personnel reported numerous car accidents in Augusta and Rockingham counties. Augusta County schools cancelled school sporting events due to the conditions of the roads. Rescue workers also performed a few evacuations/water rescues. Flights were delayed at Dulles International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 8, 2:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT WED SEP 8 2004
.SHORT TERM (TONIGHT THROUGH THURSDAY):
...FLOOD WATCH CONTINUES ACROSS THE ENTIRE FORECAST AREA...
...TORNADO WATCH VALID THROUGH 7:00 PM FOR A PORTION OF THE
FORECAST AREA...
WATER VAPOR LOOP SHOWS DEEP LAYER MOISTURE ACROSS THE MID ATLANTIC
ASSOCIATED WITH THE REMNANTS OF FRANCES...WITH A DRY SLOT
ADVANCING NORTHWARD UP THE EAST COAST FROM THE CAROLINAS. SEVERAL
PROGRESSIVE WAVES ARE MOVING EASTWARD ACROSS THE NORTHERN ROCKIES.
ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL SPLIT FLOW ACROSS THE
WESTERN CONUS...WHILE A SOUTHWEST TO NORTHEAST ORIENTED 80-100KT JET
EXTENDS FROM THE OHIO VALLEY TO THE CANADIAN MARITIMES. 12Z SURFACE
ANALYSIS PLACES THE 1001MB REMNANT LOW OVER EASTERN TENNESSEE. ITS
WARM FRONT EXTENDED EAST ACROSS NORTH CAROLINA...WHILE TROUGHS WERE
NOTED EXTENDING NORTHEAST INTO THE SOUTHERN NEW ENGLAND COAST...AND
ACROSS THE WESTERN APPALACHIAN SLOPES.
DRYING ALOFT WILL CONTINUE OCCUR FROM SOUTH TO NORTH DURING THE
AFTERNOON AND EVENING HOURS...PROVIDING AN OPPORTUNITY FOR LIMITED
SURFACE BASED HEATING. AS A RESULT...PRECIPITATION IS BECOMING MORE
CONVECTIVELY DRIVEN (IN A BANDED STATE). A SOUTHERLY MIDLEVEL JET
ASSOCIATED WITH THE REMNANT CIRCULATION IS JUXTAPOSED WITH SURFACE
BACKED FLOW IN BETWEEN THE SURFACE WARM FRONT AND FIRST
AFOREMENTIONED TROUGH. THIS IS PROVIDING A FAVORABLE WIND FIELD AND
DECREASING STABILITY...IN A THERMODYNAMIC ENVIRONMENT FAVORABLE FOR
TORNADOES (LOW LCL HEIGHTS). THE OBSERVED 0-3KM STORM RELATIVE
HELICITY OF 433 M2/S2 ON THE 18Z IAD RAOB EMPHASIZES THE FAVORABLE
LOW LEVEL SHEAR.
CONVECTIVE CELLS WILL REMAIN HEAVY RAIN PRODUCERS (WITH AN OBSERVED
2.21 PRECIPITABLE WATER VALUE OBSERVED ON THE 18Z KIAD
RAOB)...WHILE TRAINING MAY OCCUR IN BANDS. THEREFORE...A FLOOD RISK
REMAINS ACROSS THE FORECAST AREA AND THE WATCH WILL REMAINED
UNCHANGED. THE NEXT SHIFT WILL BE ABLE TO REEVALUATE AND MAY BE ABLE
TO LOWER THE WATCH AS THE DEPTH OF THE CONVECTIVE ACTIVITY DECREASES
DURING THE LATE EVENING.
WINDS MAY BECOME A BIT GUSTY (20-25 MPH) TOMORROW AS HIGHER WINDS
JUST OFF THE SURFACE MIX DOWN.
&&
.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE AROUND CONVECTIVE
ACTIVITY...BUT TREND SHOULD BE FOR BASES TO LOWER AS CONVECTIVE
ACTIVITY WANES THIS EVENING. VISIBILITIES WILL FLUCTUATE NEAR
SHOWERS AND THUNDERSTORMS. WINDS MAY GUST TOMORROW AROUND 20-25KT
MIXING HIGHER WINDS TOWARDS THE SURFACE.
&&
.MARINE: WINDS WILL BECOME SOUTHERLY AND INCREASE TO SMALL CRAFT
RANGE OVERNIGHT. THIS WILL ALSO ALLOW WATER LEVELS TO INCREASE TO
ABOUT 1-2 FEET ABOUT NORMAL (LEVELS ARE ABOUT 0.5 FEET ABOVE NORMAL
CURRENTLY). WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.
&&
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
REMAINS OF TROPICAL DEPRESSION FRANCES WILL BE NORTH OF THE REGION
AND MOVING AWAY. A FEW CONVECTIVE SHOWERS MAY LINGER INTO THE EARLY
EVENING IF WE BREAK OUT WI SOME SUNSHINE DURING THE AFTERNOON AND
DESTABILIZE LOWER ATMOSPHERE. BUT WILL ONLY GO 30 POPS EARLY...WI
DECREASING POPS QUICKLY AFTER SUNSET.
THEN WEAK SFC HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND
SATURDAY BRINGING PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS. A
WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION SUNDAY. WEAK COLD
FRONT IS ASSOCIATED WITH THIS TROUGH AND SO WILL KEEP A SLT CHC OF
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. HIGH PRESSURE FROM
CENTRAL CANADA WI BUILD IN MONDAY AND TUESDAY FOR DRY WEATHER AND
HIGHS SLIGHTLY BELOW NORMAL.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.
&&
SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: NDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1131 AM EDT WED SEP 8 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1131 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY. AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT LIVED TORNADOES IN THE CAROLINAS YESTERDAY. TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1 TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT. .DAY TWO THROUGH SEVEN... IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ROGOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO PASSAPATANZY 38.30N 77.31W
09/08/2004 KING GEORGE VA LAW ENFORCEMENT
MULTIPLE REPORTS FROM MULTIPLE TOWNS IN KING GEORGE
COUNTY
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 3 NNE GARRISONVILLE 38.52N 77.41W
09/08/2004 STAFFORD VA TRAINED SPOTTER
TORNADO ON THE GROUND AT CRYSTAL LAKE MHP WITH MINOR
DAMAGE.
&&
JDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 618 PM EDT WED SEP 8 2004 VAZ027-028-WVZ050-055-082315- FREDERICK VA-HAMPSHIRE WV-HARDY WV-SHENANDOAH VA- 618 PM EDT WED SEP 8 2004 ...STRONG THUNDERSTORMS IN THE NORTHERN SHENANDOAH VALLEY. AT 618 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF WARDENSVILLE...MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF GORE...BLOOMERY WARDENSVILLE AND DELRAY WILL BE AFFECTED BY THIS STORM THROUGH 715 PM EDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR THE NORTHERN SHENANDOAH VALLEY. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD WESTERNPORT 39.49N 79.04W
09/08/2004 ALLEGANY MD EMERGENCY MNGR
RT 135 CLOSED. SEVERAL BRIDGES UNDER WATER. 20 FLOODED
BASEMENTS.
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 5 E ORKNEY SPRINGS 38.80N 78.72W
09/08/2004 SHENANDOAH VA EMERGENCY MNGR
RT 42 UNDER ONE FOOT OF WATER
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG RUCKERSVILLE 38.23N 78.37W
09/08/2004 GREENE VA EMERGENCY MNGR
TREES DOWN
0525 PM TSTM WND DMG CHARLOTTESVILLE 38.04N 78.49W
09/08/2004 CITY OF CHARLOTTES VA EMERGENCY MNGR
TREES DOWN
&&
AWThe Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
2 flash flood. Local standard time, as filed.
Water over bridges.
Multiple roads closed throughout the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425276, 5425277.